Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Des Moines, IA

July 7, 20105 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 7, 2010, 7:06 AM CDT for 5 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2010, 7:06 AM CDT (12:06 UTC)
Expired
Jul 7, 2010, 1:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:06 AM CDT, 4 hours earlier.

Area forecast discussion, Jul 7, 3:06 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT WED JUL 7 2010

.SHORT TERM /TODAY/...
FEATURES REMAIN RELATIVELY WEAK ACROSS THE STATE CURRENTLY WITH
LIGHT FLOW AS BOUNDARY APPROACHES FROM THE WEST.  WILL SEE SOME
INCREASE IN THE FLOW DURING THE MORNING AS 850MB WINDS STRENGTHEN IN
RESPONSE TO APPROACHING SHORTWAVE. NAM12 AND THE 4KM WRF BEGIN TO
BREAK OUT SHRA/TSRA BY MID MORNING ALONG 850MB CONVERGENCE IN
NORTHEAST TO NORTH CENTRAL/CENTRAL IA.  THE CONVECTION BECOMES MORE
WIDESPREAD BY AFTERNOON BUT MODELS HAVE A HARD TIME FOCUSING PCPN
INTO AN ORGANIZED SYSTEM...LIKELY DUE TO THE FACT OF LIMITED SHEAR
AND RELATIVELY WEAK SYNOPTIC FORCING.  STILL PWATS OF 1.5 TO 2
INCHES AND DEEP WARM CLOUD LAYER WILL PROVIDE CONDITIONS FAVORABLE
FOR HEAVY RAINS WITH ANY GIVEN STORM.  WITHOUT A WAY TO PINPOINT A
FAVORED AREA AND AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE
HELD BACK ON ANY WATCH...HOWEVER WILL MENTION HEAVY RAINFALL IN THE
FORECAST.  TEMPERATURES SHOULD WARM INTO THE UPPER 70S TO LOWER 80S
BUT WILL HAVE A HARD TIME GETTING MUCH WARMER AS CLOUDS INCREASE AND
RAIN SHOWERS BECOME MORE NUMEROUS BY THIS AFTERNOON.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
FRONTAL BOUNDARY CONTINUES TO WEAKEN AS IT CROSSES IOWA TONIGHT.
UPPER LEVEL FEATURES FAVORING THE FRONT TO CONTINUE TO STRETCH AND
LOSE INTEGRITY AND LESSEN CONVERGENCE ALONG THE BOUNDARY IN THE NEXT
24 HOURS. TROUGH AT H700 AND H500 WILL SWING EAST OF THE REGION BY
EARLY THU MORNING...AND TAKE ANY CHANCES FOR ADDITIONAL CONVECTION
ALONG WITH IT.  TONIGHT...HOWEVER...WE STILL HAVE JUICED AIRMASS TO
CONTEND WITH AND PWATS STILL IN THE 1.5 TO 2.25 INCH RANGE TOWARD
06-12Z THURSDAY. WITH WEAK UPPER LEVEL FLOW AND PLENTY OF
MOISTURE...STILL EXPECTING A FEW STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AS THEY DEVELOP IN THE MORE UNSTABLE AIR OVER OUR EASTERN
HALF OF THE FORECAST AREA THIS EVENING. BY 06Z...MOST OF THE DAYTIME
GENERATED CAPE WILL HAVE DIMINISHED...LEAVING JUST ACTIVITY OVER THE
EAST THE REMAINDER OF THE NIGHT. RAINFALL AMTS AGAIN LIKELY TO REACH
THE 1 TO 2 INCH RANGE THOUGH PINPOINTING AN AREA TO BE HARDEST HIT
WILL BE LESS EASY. FOR NOW...EAST OF I35 LOOKS TO BE THE FAVORED
AREA FOR STORMS WITH LOCALLY HEAVY RAINFALL POTENTIAL.  HEADLINES
WILL NOT BE CARRIED FOR NOW...FOR THE EVENING PERIOD. LOWS TONIGHT
STILL QUITE WARM WITH AIRMASS REMAINING THE SAME. BY LATE THURSDAY
SOME PUSH OF DRIER AIR TO ADVANCE SOUTHEAST AND DEW POINTS AND TEMPS
WILL BE SLIGHTLY COOLER. H850 TEMPS SUGGEST THAT FRI AM LOWS WILL BE
IN THE 50S TO LOWER 60S WITH THE POTENTIAL FOR SOME GROUND OR
WIDESPREAD FOG. BY LATE FRIDAY...WARM AIR ADVECTION ALREADY
STREAMING INTO THE WEST/NORTHWEST. EXPECT LOWS TO WARM SOME FOR
FRIDAY NIGHT WITH HIGHS ON SATURDAY WELL INTO THE 80S ONCE AGAIN.
THE NEXT UPSTREAM WAVE APPROACHES BY SUNDAY WITH INCREASED CHANCES
FOR CONVECTION THROUGH THE DAY. THOUGH GFS/EURO/GEM SUGGEST ANOTHER
ROUND OF LOCALLY HEAVY RAINFALL SUNDAY THROUGH MONDAY...ITS TOO
EARLY TO CONTEMPLATE THE DETAILS AND COVERAGE. FOR NOW...HAVE RAISED
POP ON SUNDAY AND SUNDAY NIGHT TO CHANCE CATEGORY WITH SOME
ANTICIPATION THAT HIGHER POP WILL BE NEEDED FOR THAT PERIOD.  TEMPS
ON THE WEEKEND LOOK RATHER WARM...ESPECIALLY SAT AND SUNDAY WITH
POTENTIAL FOR SOME 90 DEGREE HEAT OVER THE WEST AND SOUTH. AT LEAST
THROUGH THE EXTENDED...NO MAJOR CHANGES TO OVERALL UPPER LEVEL
PATTERN. MODIFIED WEST NORTHWEST FLOW WILL CONTINUE TO GENERATE LEE
SIDE LOW PRESSURE AND REPEATED CHANCES FOR RAIN AND HUMIDITY WILL
CONTINUE EVERY 2 TO 3 DAYS AS LONG AS GENEROUS MOISTURE POOL REMAINS
JUST TO THE SOUTH OF THE STATE.

&&

.AVIATION...
07/06Z... STILL LITTLE CHANGE IN THE GOING FORECAST. STAGNANT
LOW-LEVEL FLOW HAS TRAPPED A LOT OF MOISTURE. ASIDE FROM AN ISOL
SHRA...SHOULD BE QUIET OVERNIGHT...EXCEPT FOR DOWN TOWARD KOTM WHERE
CONVECTION DEVELOPING OVER CENT MO MAY COME NORTH AND BE IN ITS
VICINITY TOWARD 10Z. MAY HAVE SOME IFR CONDITIONS WITH FOG...BUT
SEEMS LIKE HIGHER CLOUDS SHOULD PREVENT FOG FROM BEING TOO
THICK...SO REMOVED THE IFR FOG MENTION. RETURN FLOW AND APPROACH OF
FRONT FROM THE NW ARE LIKELY TO DEVELOP A FAIRLY WIDESPREAD AREA OF
LOW MVFR CONDITIONS IN RA/SHRA AND ISOLD TSRA ACROSS THE REGION
DURING THE DAY WEDNESDAY. NOT ABLE TO BE VERY SPECIFIC AT THIS
POINT...SO JUST KEPT THE VCSH AND CB MENTION GOING THROUGH 06Z AND
WILL WAIT FOR LATER UPDATES TO REFINE ANY TS MENTION

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...MOYER
Hazardous weather outlook, Jul 7, 4:11 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT WED JUL 7 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-080915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
411 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS ARE LIKELY. LOCALLY
HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE FROM THE STRONGEST
STORMS. ANY SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED STREET
FLOODING AND POSSIBLE PONDING OF WATER IN FIELDS. FLASH FLOODING
IS NOT EXPECTED TO BE WIDESPREAD BUT MAY OCCUR IF AN AREA OF SLOW
MOVING THUNDERSTORMS REPEATEDLY AFFECTS ONE AREA FOR AN HOUR OR
LONGER.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
THURSDAY MORNING OVER THE CENTRAL TO SOUTHEAST PORTION OF THE
FORECAST AREA. ADDITIONAL THUNDERSTORMS WILL OCCUR SUNDAY THROUGH
MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ANY SIGNIFICANT RAINFALL
REPORTS WOULD BE APPRECIATED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:01 PM CDTAreal Flood AdvisoryDMXMarion3 hr
Jul 7, 6:35 AM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jul 7, 8:53 AM CDTFlash Flood WarningDMXDallas, Guthrie3 hr
Jul 7, 9:48 AM CDTFlash Flood WarningDMXBoone, Hamilton6 hr
Jul 7, 11:11 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more15 hr
Jul 7, 12:56 PM CDTAreal Flood WarningDMXBlack Hawk9 hr
Jul 7, 3:54 PM CDTFlash Flood WarningDMXDavis4 hr
Jul 7, 5:49 PM CDTAreal Flood AdvisoryDMXBlack Hawk3 hr
Jul 7, 6:48 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Bremer, Butler, Grundy, Tama3 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.